It is not uncommon for patients taking Lamictal to develop some type of a rash. Usually, this presents as hives or red blotchy patches all over the body. The incidence of rash is more common among pediatric patients than in adults.
Of the relatively few adverse reactions associated with Lamictal, this one is of greatest concern. Although rare, lamictal skin rashes can lead to more serious and potentially life-threatening conditions, such as Stevens-Johnsons Syndrome and toxic epidermal necrolysis. Both of these complications can lead to death.
As a matter of fact, this adverse effect has led to the inclusion of a black-box warning (pdf) in the medication’s prescribing information.
What Causes a Lamictal Rash?
The exact cause of this rash is not fully understood. However, it is thought that this rash is caused by administering high initial dose or rapid dose adjustment. Because of this, the manufacturer recommends that patients be given a lower initial dose and slower dose adjustment schedule.
A Lamictal rash is also more common in patients taking this medication together with valproic acid. Studies suggest that valproic acid interferes with the excretion of Lamictal resulting increased serum levels. Failure to adjust the Lamictal dosage increases the risk for skin rash.
Identifying a Lamictal Rash (Symptoms)
Lamictal rashes that occur between 5 days to 8 weeks of initiating treatment may lead to serious consequences. The skin rash may be accompanied by some fever or flu-like symptoms.
However, not all rashes associated with Lamictal is considered serious. A rash that occurs during the first 5 days after starting treatment is not likely due to the medication but, nevertheless, patients are advised to discontinue the medication and seek medical attention right away. It may still represent hypersensitivity reaction to the medication, as such must be evaluated.
A more common but less serious rash may exhibit the following characteristics:
- Fine red spots that are widely spaced, may be itchy but not tender
- Not accompanied by fever or flu-like symptoms
- Resolves after 10 to 14 days
Rare but potentially serious rashes may exhibit the following characteristics:
- Rash accompanied by fever or flu-like symptoms, and loss of appetite
- Involves the face, mouth, tongue and genital or anal areas
- More prominent in the neck and upper trunk
- Merging rash that appear red and swollen (wheal or hives)
- Purplish, small spots that are tender to touch
- Skin redness and swelling all over the body, with or without skin shedding
These symptoms are potentially life-threatening and require immediate medical attention. It is recommended that patients consult their healthcare provider at the first sign of a rash. This ensures that the dose is adjusted accordingly and that the patient is evaluated for possible adverse drug reactions.
Treatment and Prevention
As mentioned above, patients should be given a lower starting dose of Lamictal and the dosage should be titrated more gradually. On the part of the patient, this medication should be taken exactly as prescribed. Do not increase the dose unless instructed by your healthcare provider. And also, avoid using the other anti-seizure drugs, such as divalproex and valproic acid, while taking Lamictal. Regular physician visits can also help prevent this adverse reaction.